Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 136, NWS Atlanta, GA

July 8, 2004Barrow County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 8, 2004, 12:00 AM EDT for Barrow County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 12:00 AM EDT (04:00 UTC)
Expired
Jul 8, 2004, 12:30 AM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Barrow County, GA

The radar

The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 080400
SVRATL
GAC013-080430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1200 AM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARROW COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1230 AM EDT

* AT 1156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF BETHLEHEM...MOVING EAST AT
  25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BETHLEHEM...
RUSSELL...STATHAM AND WINDER.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3391 8365 3392 8367 3390 8373 3390 8376
      3398 8383 3404 8371 3405 8365 3403 8362
      3394 8358

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:01 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 7, 11:01 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1101 PM EDT WED JUL 7 2004

.UPDATE...THUNDERSTORMS CONTINUE TO TREK EASTWARD INTO AREA WITH
CAPES STILL IN EXCESS OF 1000 J/KG. WOULD EXPECT SOME WEAKENING
...BUT STILL GOOD CHANCE THEY WILL CONTINUE WELL PAST MIDNIGHT. WILL
RAISE POPS...ESPECIALLY SOUTHWEST AND CONTINE POPS OVERNIGHT FOR ALL
BUT THE NORTHWEST CORNER. WILL ALSO INCREASE SKY COVER...BUT NO
OTHER CHANGES EXPECTED. MOST OF THE STORMS BELOW SEVERE LIMITS WITH
JUST A LOT OF LIGHTNING...VERY HEAVY RAIN...AND WINDS GUSTS OF 30 TO
40 MPH.
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

26
Hazardous weather outlook, Jul 7, 11:35 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1135 PM EDT WED JUL 7 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080613-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1135 PM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...OVERNIGHT WEDNESDAY NIGHT.

...SCATTERED THUNDERSTORMS EXPECTED...

.SYNOPSIS...
HIGH PRESSURE CENTERED IN THE GULF OF MEXICO IS THE DOMINATE WEATHER
FEATURE FOR GEORGIA. AN OUTFLOW BOUNDARY FROM A CONVECTIVE COMPLEX
IS MOVING ACROSS THE STATE.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.

.DISCUSSION...
THE AIRMASS OVER GEORGIA IS BECOMING MORE STABLE WITH THE LOSS OF
DAYTIME HEATING. HOWEVER...AN OUTFLOW BOUNDARY FROM A CONVECTIVE
COMPLEX MOVED OUT OF ALABAMA INTO GEORGIA DURING THE EVENING. THIS
BOUNDARY WILL CONTINUE DRIFTING EAST AND IS A SOURCE OF LIFT. IT IS
TAPPING RESIDUAL INSTABILITY IN AREAS THAT HAVE YET TO EXPERIENCE
THUNDERSTORMS TODAY. THESE AREAS ARE GENERALLY LOCATED SOUTH AND
EAST OF A LINE FROM TO ATLANTA TO GAINESVILLE. MOST LIKELY TIME FOR
THESE STORMS IS BETWEEN 1130 PM AND 230 AM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THURSDAY
AND FRIDAY.  THERE IS ALSO A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS MONDAY AND TUESDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 7, 10:03 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1003 PM EDT WED JUL 7 2004

GAZ006>008-013>015-080245-
1003 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PICKENS...
DAWSON...LUMPKIN...GILMER...UNION AND FANNIN COUNTIES UNTIL 1045 PM
EDT...

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF MORGANTON TO 6 MILES EAST
OF JASPER...MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 7, 10:39 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1039 PM EDT WED JUL 7 2004

GAZ089-090-080345-
1039 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CHATTAHOOCHEE AND
MUSCOGEE COUNTIES UNTIL 1145 PM EDT...

AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES EAST OF COLUMBUS TO 10 MILES
SOUTHEAST OF CUSSETA...MOVING EAST AT 15 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. SOME FLOODING OF SMALL STREAMS IS ALSO POSSIBLE. THESE
STORMS SHOULD DIMINISH BY 1145 PM EDT.
Special weather statement, Jul 7, 10:58 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1058 PM EDT WED JUL 7 2004

GAZ037-047-049-080345-
1058 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 35 TO 45 MPH WINDS
IN MORGAN...WALTON AND OCONEE COUNTIES UNTIL 1145 PM EDT...

AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOCIAL CIRCLE...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, Jul 7, 11:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1128 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 E ARABI               31.83N 83.65W
07/07/2004  0.75 INCH        CRISP              GA   LAW ENFORCEMENT

0702 PM     TSTM WND DMG     3 W TRENTON             34.87N 85.56W
07/07/2004                   DADE               GA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON SAND MOUNTAIN ABOUT 3 MILES WEST OF
            TRENTON.

&&

GMB
Special weather statement, Jul 7, 11:30 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 PM EDT WED JUL 7 2004

GAZ047-080400-
1130 PM EDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN WALTON COUNTY
UNTIL MIDNIGHT EDT...

AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JERSEY...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THIS STORM SHOULD COME TO AN END BY
MIDNIGHT EDT.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY MIDNIGHT EDT.
Local storm report, Jul 7, 11:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1157 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             MILLEDGEVILLE           33.09N 83.24W
07/06/2004  0.75 INCH        BALDWIN            GA   PUBLIC

&&

GMB

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:15 PM EDTSevere Thunderstorm WarningFFCNewton, Rockdale45 min
Jul 7, 11:22 PM EDTSevere Thunderstorm WarningFFCNewton23 min
Jul 7, 11:39 PM EDTSevere Thunderstorm WarningFFCWalton36 min
Jul 8, 12:32 AM EDTSevere Thunderstorm WarningFFCOglethorpe28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.